Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 446, NWS Tulsa, OK

September 21, 2009Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 21, 2009, 1:53 PM CDT for Osage County, Oklahoma. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2009, 1:53 PM CDT (18:53 UTC)
Expired
Sep 21, 2009, 2:15 PM CDT
In force
22 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Osage County, OK

The radar

The Tulsa radar (KINX), 62 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 6.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 211853
SVRTSA
OKC113-211915-
/O.NEW.KTSA.SV.W.0446.090921T1853Z-090921T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
153 PM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 215 PM CDT

* AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHEAST OF      
  HOMINY...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE STORM WAS      
  LOCATED 3 MILES WEST OF WYNONA...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOMINY...
  HULAH...OKESA...BARNSDALL...WYNONA...AVANT AND PAWHUSKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3629 9601 3618 9626 3620 9625 3623 9626
      3623 9633 3654 9656 3696 9601
TIME...MOT...LOC 1853Z 226DEG 21KT 3624 9626

$$
1 follow-up statement
000 
WWUS54 KTSA 211900
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
200 PM CDT MON SEP 21 2009

OKC113-211915-
/O.CON.KTSA.SV.W.0446.000000T0000Z-090921T1915Z/
OSAGE OK-
200 PM CDT MON SEP 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN OSAGE COUNTY...

AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING TENNIS BALL SIZE 
HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHEAST 
OF HOMINY...MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM 
WAS LOCATED 2 MILES NORTHWEST OF WYNONA...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOMINY...
HULAH...OKESA...NELAGONEY...TALLANT...PERSHING...BARNSDALL...WOLCO...
WYNONA...AVANT AND PAWHUSKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS IS A DANGEROUS STORM THAT IS LIKELY PRODUCING VERY LARGE HAIL
AND DAMAGING WINDS. IF NO UNDERGROUND SHELTER IS AVAILABLE TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3629 9601 3618 9626 3620 9625 3623 9626
      3623 9633 3654 9656 3696 9601
TIME...MOT...LOC 1859Z 226DEG 21KT 3626 9623

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:41 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 21, 12:41 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1241 PM CDT MON SEP 21 2009

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
A COLD FRONT WILL MOVE THROUGH EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS LATE THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CAUSE MVFR AND IFR CONDITIONS ACROSS THE REGION.
AFTER 10Z AREAS OF IFR CONDITIONS DUE TO CEILINGS ARE EXPECTED
ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS

&&

.PREV DISCUSSION... /ISSUED 1130 AM CDT MON SEP 21 2009/

DISCUSSION...
OUTFLOW BOUNDARY FROM NEAR COFFEYVILLE TO WESTERN PORTIONS
OF TULSA MOVING SOUTHEAST IS TRIGGERING SHOWERS AND THUNDERSTORMS
AHEAD OF THE COLD FRONT THAT WAS LOCATED ABOUT 100 MILES FURTHER
TO THE WEST. ONGOING FORECAST WAS MAINLY TWEAKED TO WINDS AND
TEMPERATURES. STILL LOOKING AT STRONG TO MARGINALLY SEVERE
STORMS LATE THIS AFTERNOON...MOVING THROUGH EASTERN OKLAHOMA
THIS EVENING AND NORTHWEST ARKANSAS OVERNIGHT. RAINFALL AMOUNTS
ARE LIKELY TO BE A CONCERN WITH ONE TO TWO INCHES COMMON AND
LOCALLY 3 OR 4 INCH AMOUNTS POSSIBLE.

SEVERE THREAT IS NOT ALL THAT GREAT BUT SHOULD NOT BE IGNORED WITH
HAIL AND STRONG WINDS THE MORE LIKELY THREATS. SHEAR VALUES ARE
LOW BUT SUFFICIENT TO CAUSE A LOW TORNADO THREAT AS WELL.

PREV DISCUSSION... /ISSUED 613 AM CDT MON SEP 21 2009/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

VFR CONDITIONS WILL OCCUR MUCH OF THE DAY.  A COLD FRONT
IS EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA LATER TODAY
AND TONIGHT SHIFTIING THE WINDS AND BRINGING A GOOD CHANCE
OF THUNDERSTORMS.  IFR VSBYS CAN BE EXPECTED WITH THE
STRONGER THUNDERSTORMS ALONG WITH MVFR CIGS.  MVFR CIGS
WILL LINGER BEHIND THE FRONT AND THUNDERSTORMS.|

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....22
AVIATION...15
Hazardous weather outlook, Sep 21, 1:17 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT MON SEP 21 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
115 PM CDT MON SEP 21 2009

...CHANCE OF SEVERE WEATHER ACROSS THE REGION THIS AFTERNOON AND TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...MAINLY NORTHEAST AND EAST CENTRAL OKLAHOMA.
	ONSET...MID AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COLD FRONT WILL ENTER NORTHEAST OKLAHOMA LATE THIS AFTERNOON
AND MOVE SOUTHEAST ACROSS THE REGION DURING THE OVERNIGHT HOURS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
THE FRONT AND INSTABILITY AND SHEAR ARE SUFFICIENT FOR THE
POSSIBILITY OF SEVERE WEATHER. THE BEST CHANCES FOR SEVERE
WEATHER WILL BE LATE THIS AFTERNOON AND THROUGH THE EVENING
HOURS MAINLY IN NORTHEAST AND EAST CENTRAL OKLAHOMA. BY THE
TIME THE FRONT REACHES NORTHWEST ARKANSAS LATE TONIGHT...THE
INSTABILITY WILL BE DECREASING AND THE RISK OF SEVERE WEATHER
WILL DECREASE AS WELL.

ONE TO TWO INCH RAINFALL AMOUNTS ARE EXPECTED TO BE COMMON AND
LOCAL AMOUNTS OF 3 OR 4 INCHES ARE POSSIBLE WHICH WOULD RAISE
THE POSSIBILITY OF FLASH FLOODING.

WHILE THE RISK OF TORNADOES WILL REMAIN LOW,..THEY ARE POSSIBLE
WITH THE STRONGER THUNDERSTORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING...ESPECIALLY
IN NORTHWEST ARKANSAS. THE UPPER LEVEL LOW PRESSURE SYSTEM
THAT IS PUSHING THE COLD FRONT THROUGH THE REGION IS EXPECTED
TO CUT OFF AND LINGER OVER THE PLAINS NORTHWEST AND NORTH OF
OKLAHOMA BUT WILL CAUSE OCCASIONAL CHANCES  OF ADDITIONAL
SHOWERS AND THUNDERSTORMS ON THURSDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 21, 11:58 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1158 AM CDT MON SEP 21 2009

OKZ055-056-211745-
NOWATA OK-WASHINGTON OK-
1158 AM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN NOWATA AND WASHINGTON

AT 1158 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF COPAN...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WANN AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3699 9552 3680 9586 3689 9593 3700 9583
      3700 9552
TIME...MOT...LOC 1658Z 227DEG 17KT 3687 9586
Special weather statement, Sep 21, 1:48 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
148 PM CDT MON SEP 21 2009

OKZ054-211915-
OSAGE OK-
148 PM CDT MON SEP 21 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     OSAGE

AT 147 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF PEARSONIA...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 3 MILES WEST OF WYNONA AND WAS ALSO MOVING
NORTHEAST AT 25 MPH.

A LARGE PORTION OF OSAGE COUNTY TO THE NORTH OF STATE HIGHWAY 20 AND
EAST OF STATE HIGHWAY 18 WILL BE AFFECTED BY THESE STORMS THROUGH
215 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9601 3643 9601 3642 9662 3644 9668
      3699 9669 3701 9658
TIME...MOT...LOC 1847Z 235DEG 23KT 3682 9649

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:15 AM CDTSpecial Weather StatementTSAPawnee30 min
Sep 21, 11:58 AM CDTSpecial Weather StatementTSANowata47 min
Sep 21, 1:32 PM CDTSevere Thunderstorm WarningTSANowata58 min
Sep 21, 1:42 PM CDTSevere Thunderstorm WarningTSACraig18 min
Sep 21, 1:48 PM CDTSpecial Weather StatementTSAOsage27 min
Sep 21, 2:05 PM CDTSevere Thunderstorm WarningTSANowata, Washington55 min
Sep 21, 2:10 PM CDTSevere Thunderstorm WarningTSAOsage, Tulsa, Washington65 min
Sep 21, 2:15 PM CDTSevere Thunderstorm WarningTSAOsage, Washington60 min
Sep 21, 2:23 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa52 min
Sep 21, 2:48 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Ottawa57 min
Sep 21, 2:54 PM CDTSevere Thunderstorm WarningTSACreek, Nowata, Rogers, Tulsa, Wagoner, Washington66 min
Sep 21, 3:01 PM CDTSevere Thunderstorm WarningTSAOsage, Washington38 min
Sep 21, 3:24 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee66 min
Sep 21, 3:26 PM CDTFlash Flood WarningTSACraig, Mayes, Nowata, Ottawa, Rogers, Tulsa and 1 more4 hr
Sep 21, 3:32 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa, Rogers58 min
Sep 21, 3:38 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa67 min
Sep 21, 3:53 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee, Tulsa37 min
Sep 21, 3:56 PM CDTSevere Thunderstorm WarningTSAOkfuskee34 min
Sep 21, 4:03 PM CDTSevere Thunderstorm WarningTSAMayes, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner42 min
Sep 21, 4:25 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okfuskee, Okmulgee, Tulsa, Wagoner65 min
Sep 21, 4:28 PM CDTSevere Thunderstorm WarningTSACreek32 min
Sep 21, 4:32 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa43 min
Sep 21, 4:35 PM CDTFlash Flood WarningTSACraig, Delaware, Mayes, Muskogee, Okfuskee, Okmulgee and 3 more4 hr
Sep 21, 4:42 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Okmulgee and 3 more63 min
Sep 21, 5:01 PM CDTSevere Thunderstorm WarningTSACherokee, Haskell, McIntosh, Muskogee, Okfuskee, Okmulgee and 2 more59 min
Sep 21, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee39 min
Sep 21, 5:14 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers35 min
Sep 21, 5:46 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Muskogee, Okmulgee, Wagoner59 min
Sep 21, 5:58 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Okmulgee, Pittsburg, Sequoyah62 min
Sep 21, 6:17 PM CDTSpecial Weather StatementTSARogers28 min
Sep 21, 6:34 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Tulsa, Washington35 min
Sep 21, 6:48 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, McIntosh, Muskogee, Pittsburg and 2 more57 min
Sep 21, 6:52 PM CDTFlash Flood WarningTSAAdair, Cherokee, McIntosh, Muskogee6 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.